Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 110, NWS Grand Rapids, MI

September 1, 2000Clare County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 1, 2000, 7:44 PM EDT for Clare County, Michigan. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 1, 2000, 7:44 PM EDT (23:44 UTC)
Expired
Sep 1, 2000, 8:15 PM EDT
In force
31 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Clare County, MI

The radar

The NCL Michigan radar (KAPX), 103 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 8:00 PM EDTThunderstorm Wind 53 EHarrison, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 012345
SVRGRR
MIC035-020015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
744 PM EDT FRI SEP 1 2000

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARE COUNTY IN CENTRAL MICHIGAN

* UNTIL 815 PM EDT

* AT 737 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTH OF LEOTA...OR ABOUT 25 MILES
  NORTH OF CLARE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL TRACK THROUGH MUCH OF NORTHEAST CLARE
  COUNTY THROUGH 800 PM.  COMMUNITIES WITHIN THE PATH OF THIS SEVERE
  STORM INCLUDE  MEREDITH AND HARRISON.

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:30 PM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, Sep 1, 3:30 PM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 PM EDT FRI SEP 01 2000

WEAK SURFACE BOUNDARY STRETCHES ACROSS THE NORTHERN TIER OF COUNTIES
AT 18Z FROM NEAR LUDINGTON TO SAGINAW BAY. A THUNDERSTORM HAD FIRED
EARLIER ALONG THE BOUNDARY NR MBL...BUT HAS SINCE DISSIPATED.
FORECAST CONCERNS THIS EVENING AND OVERNIGHT PERTAIN TO CLOUDS AND
CHANCES FOR PRECIPITATION AS THE BOUNDARY SAGS SOUTH THROUGH THE
FORECAST AREA. FORECAST FROM TOMORROW ON...IS ONE OF LOW CONFIDENCE
AS THE SHORT TERM MODELS DIVERGE BY QUITE A BIT. BY SUNDAY
EVENING...THE ETA BRINGS A LOW BACK INTO THE NORTHERN GREAT
LAKES...WHILE THE AVN HAS EXPANSIVE RIDGING. CLOUDS AND PCPN ARE
OBVIOUSLY A PROBLEM THEN SATURDAY NIGHT AND SUNDAY DEPENDING ON
WHICH MODEL IS YOUR MODEL OF CHOICE. MORE ON THIS LATER.

FOR TONIGHT THOUGH...WILL NEED TO CONTINUE THE CHANCE POPS THAT ARE
ALREADY IN THE GOING FORECAST. AN UNSTABLE AIR MASS IS IN PLACE TO
THE SOUTH OF THE BOUNDARY AS INDICATED BY TEMPS IN THE UPPER 80S TO
AROUND 90 AND DEW POINTS AS HIGH AS 73 AT A NUMBER OF SITES. WITH
CONVERGENCE ALONG THE BOUNDARY EXPECTED TO CONTINUE INTO THE EVENING
AT LEAST...WILL MAINTAIN A 50 PCT POP FOR SHOWERS AND THUNDERSTORMS.
UPSTREAM SHORTWAVE ALSO APPEARS TO BE A PLAYER AS IT HAS ALREADY
TOUCHED OFF AN MCS OVER MN/WI. DEEP LAYER THICKNESS PROGS INDICATE
THAT CONVECTION OUT TO THE WEST WILL MAKE MORE OF AN EASTWARD TURN
AS THE EVENING HOURS WEAR ON. LOWS TONIGHT SHOULD MAINLY BE IN THE
MIDDLE TO UPPER 60S.

ON SATURDAY...COOLER AIR WILL BE FILTERING SOUTH BEHIND THE
BOUNDARY...BRINGING WITH IT SOME TRAPPED LOWER CLOUDS. WILL HAVE THE
CHANCE FOR A LINGERING SHOWER OR THUNDERSTORM DURING THE
MORNING...OTHERWISE MOSTLY CLOUDY NORTH AND PARTLY SUNNY SOUTH.
HIGHS SHOULD RANGE FROM THE UPPER 70S NORTH TO THE MIDDLE 80S IN THE
SOUTH.

SATURDAY NIGHT AND SUNDAY ARE A BIT TRICKY GIVEN THE MODEL
UNCERTAINTY. HAVE OPTED FOR THE WARMER ETA AT THIS POINT HOWEVER.
THE DIFFERENCE IN THE MODELS...ESPECIALLY WHEN COMPARING THE ETA
VERSUS THE AVN ARE IN REGARD TO THE HANDLING OF THE SHORTWAVE
CURRENTLY IN SOUTHERN CALIFORNIA. THE ETA HANGS ONTO A STRONGER
SHORTWAVE...WHEREAS THE AVN WEAKENS IT CONSIDERABLY AS IT MOVES INTO
THE NRN PLAINS. IT SEEMS REASONABLE THAT THE POTENT LOOKING
SHORTWAVE CURRENTLY IN THE WATER VAPOR IMAGERY WOULD HOLD STRONGER
AS IT EJECTS INTO THE PLAINS. AS LEE SIDE CYCLOGENESIS OCCURS IT
WOULD MAKE SENSE GIVEN THE HEAT ONGOING IN THE PLAINS THAT THIS
BOUNDARY WILL COME BACK NORTH.

SO...WILL PLAY SATURDAY NIGHT AS MOSTLY CLOUDY AS THE CLOUDS FILTER
IN ALONG WITH THE COOLER AIR. WILL STAY NEAR GUIDANCE VALUES IN THE
UPPER 50S TO THE LOWER 60S. ON SUNDAY...WILL KEEP THE MENTION OF
SHOWERS AND THUNDERSTORMS IN...GIVEN THE ETA SOLUTION OF BRINGING
THE WARM FRONT BACK INTO THE AREA. WILL USE A MIDDLE OF THE ROAD
CLOUD WORDING GIVEN THE UNCERTAINTY (CONSIDERABLE CLOUDS). WILL GO
SLIGHTLY ABOVE NGM MOS ON SUNDAY.

DUKESHERER

EXTENDED FORECAST DISCUSSION...
MEDIUM RANGE MODELS HAVE COME INTO SLIGHTLY BETTER AGREEMENT TODAY
WITH THE EXPECTED AMPLIFICATION OF THE ERN U.S. UPPER TROUGH...WITH
THE EXCEPTION OF THE CANADIAN WHICH CONTINUES MORE OF A ZONAL FLOW
PATTERN ON DAYS 3 THROUGH 5. DIFFERENCES EXIST WITH RESPECT TO SFC
FEATURES SUN NIGHT AND MON AS EVIDENCED BY THE ETA/AVN 60HR
COMPARISON. WILL FOLLOW EXTRAPOLATION OF 60HR ETA AND INCLUDE CHANCE
FOR CONVECTION ACROSS THE FORECAST AREA FOR SUN NIGHT. BELIEVE SFC
BOUNDARY WILL BECOME NEARLY STATIONARY/HUNG UP ACROSS SRN LOWER MI
ON SUN NIGHT/EARLY MON...BEFORE MOVING SE OF THE REGION MON EVENING
AS SHORTWAVE TROUGH DIGS IN FROM THE N. WITH AMPLIFICATION OF THE
ERN TROUGH AND SFC HIGH PRES BUILDING S FROM ONTARIO...COOLER AND
DRIER AIR WILL FILTER IN ON A NRLY/NERLY SFC FLOW LATE MON THROUGH
TUE.

GREENE

.GoRR...NONE.

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.